Indiana, 2003

Damaging Winds in Indiana, July 5, 2003

July 5, 2003 · NWS LOT · 2 events in 2 counties and zones

Severe thunderstorms moved across northern Lake and northern Porter counties during the early morning hours of Saturday July 5th. Numerous trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across northern Lake and northern Porter counties during the early morning hours of Saturday July 5th. Numerous trees and power lines were blown down. Minor flooding was also reported across some locations in northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 1:25 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 1:25 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
225 AM CDT SAT JUL 5 2003

PUBLIC DISCUSSION FOR MORNING GRIDS/ZONES...

SYNOPSIS...SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO SPAWN
CLUSTERS OF THUNDERSTORMS ACROSS THE UPPER MISSISSPPI VALLEY AND
GREAT LAKES INTO MIDWEEK. MOST OF THESE EVENTS WILL BE NOCTURNAL OR
EARLY MORNING.

DISCUSSION...PERSISTENT DEPRESSED WESTERLY STREAM WITH EMBEDDED
IMPULSES WILL KICK OFF TSTM CLUSTERS ACROSS THE NORTHERN PLAINS
DURING THE NEXT SEVERAL DAYS WITH THESE MOVING THROUGH THE SOUTHERN
LAKES THEREAFTER.  ONE CLUSTER NOW BOWING OUT THROUGH EASTERN IOWA
WILL RUSH ACROSS NORTHERN ILLINOIS DURING THE ENXT FEW HOURS. THIS
ONE SUPPORTED BY RR QUAD OF RETREATING 125KT UPPER JET PROGGED TO
MOVE ACROSS UP OF MICH AND NORTHERN THUMB THIS MORNING.  700-500MB
FLOW OF 25-45KTS EXPECTED DURING THESE NEXT SEVERAL EVENTS SO BOWING
THREAT LIKELY TO BE THE MAIN THREAT FOR THE NEXT FEW DAYS.

MODELS...WHILE ALWAYS DOUBTED IN THESE CONVECTIVE SITUATIONS... ARE
VALID IN THE OVERALL PATTERN AND MAY BE RIGHT IN HAVING THESE
NOCTURNAL EVENTS FOR NRN ILLINOIS. SORT OF A 24HR CYCLE. APPEARS
THAT SAT NIGHT AND AGAIN SUN NIGHT MAY BE PLAGUED BY A TSTM THREAT
IN THIS AREA.  BY MON-TUE A MORE DEFINED AMPLIFICATION IS FORECAST
WHICH SHOULD INITIATE A BETTER DEFINED SURFACE CYCLONE MOVING ACROSS
THE LAKES EARLY WEDNESDAY.  THIS SUGGESTS MON AND PERHAPS TUE WILL
BE WARMER DAYS IN MORE SUSTAINED SW FLOW WHILE FINAL ROUND OF
CONVECTION TUE NIGHT COULD BE SYNOPTICALLY ORGANIZED.

TEMPS NOT VARYING MUCH NEXT SEVERAL DAYS WITH MAXS A FUNCTION OF
SUNSHINE AND CLEARING BEHIND THESE CLUSTERS. CONTINUING MUGGY.  WILL
AVERAGE UPPER 80S OR LOW 90S MOST SPOTS NEXT 2 DAYS THEN LOW 90S OR
SO MON-TUE BEFORE HEADING INTO THE UPPER 70S WED. POPS GENERALLY
BROAD BRUSHED DUE TO UNCERTAINTIES IN TIMING BUT HIGHER AT NIGHT. KL

.CHI...NONE

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 5, 5:00 AM CST, 18 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT.

A BAND OF STRONG BUT WEAKING THUNDERSTORMS WITH LOCALLY STRONG WINDS
AND VERY HEAVY RAIN WILL MOVE OUT OF THE AREA BEFORE 800 AM. MOST OF
THE DAY SHOULD BE DRY BUT HUMID AGAIN. ANOTHER BAND OF THUNDERSTORMS
IS EXPECTED TO DEVELOP TO OUR WEST AND AFFECT NORTHERN ILLINOIS AND
NORTHWEST INDIANA AGAIN TONIGHT.  A FEW OF THESE MAY BE SEVERE WITH
THE PRIMARY THREAT FROM WIND.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING.  SOME OF
THESE MAY BE SEVERE.  DRIER AND COOLER AIR IS EXPECTED LATER
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE NEXT COUPLE HOURS AND
AGAIN TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

KL

In the hours before

Local storm report, Jul 5, 4:10 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    CRYSTAL LAKE              IL   60 MPH TSTM GUST
07/05/03   MCHENRY                        TREES DOWN. REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Jul 5, 4:10 AM CST, 1 hour 8 minutes before
>ILZ003-ILZ008-ILZ010-051025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
510 AM CDT SAT JUL 5 2003

ILZ003-008-010-051025-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED COUNTIES
IN SEVERE THUNDERSTORM WATCH 641. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
LEE...OGLE...WINNEBAGO...

THIS INCLUDES THE CITIES OF...DIXON...OREGON...ROCKFORD...

ILC999-INC999-LMC999-051025-
Local storm report, Jul 5, 4:35 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
535 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    ST CHARLES                IL   70 MPH TSTM GUST
07/05/03   KANE                           EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.
Special weather statement, Jul 5, 4:50 AM CST, 28 minutes before
ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ019-ILZ013-ILZ014-ILZ020-
ILZ021-ILZ022-ILZ023-INZ001-INZ002-051110-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE CHICAGO IL
550 AM CDT SAT JUL 5 2003

ILZ004>006-011-012-019-051110-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...DE KALB...KANE...LAKE...LA SALLE...MCHENRY...

THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB...
LA SALLE...WAUKEGAN...WOODSTOCK...

ILZ013-014-020>023-INZ001-002-051110-
SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT
SATURDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL...

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...CHICAGO...GARY...JOLIET...
KANKAKEE...MORRIS...NAPERVILLE...VALPARAISO...YORKVILLE...
Local storm report, Jul 5, 4:51 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
551 AM CDT SAT JUL 05 2003

TREE DAMAGE. WINDS ESTIMATED AT 65 MPH.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 AM    MIDLOTHIAN                IL   TREE DAMAGE
07/05/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 5, 5:13 AM CST, 5 minutes before
ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-INZ001-INZ002-051130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
613 AM CDT SAT JUL 5 2003

ILZ013-014-020>023-051130-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL...

THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...KANKAKEE...
MORRIS...NAPERVILLE...YORKVILLE...

INZ001-002-051130-
SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT
SATURDAY FOR THE FOLLOWING COUNTIES:

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...GARY...VALPARAISO...

The radar

The Chicago radar (KLOT), 68 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 5, 5:18 AM CST
Where
Lake County, 4 mi E of Gary
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.617, -87.267

Thunderstorm Wind, Porter

When
July 5, 5:25 AM CST
Where
Porter County, Chesterton
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.600, -87.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373314, 5373315.